Hail, Wagoner
- When
- May 10, 10:50 AM CST
- Where
- Wagoner County, Okay
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.870, -95.300
Elevated severe thunderstorms containing large hail developed north of a warm front that was moving slowly northward across eastern Oklahoma and west central Arkansas during the morning and early afternoon of the 10th. Another round of severe thunderstorms developed late in the afternoon as a dry line approached the area from the west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Elevated severe thunderstorms containing large hail developed north of a warm front that was moving slowly northward across eastern Oklahoma and west central Arkansas during the morning and early afternoon of the 10th.
Another round of severe thunderstorms developed late in the afternoon as a dry line approached the area from the west. Extreme instability and strong vertical wind shear resulted in the development of long-lived supercell thunderstorms that moved across eastern Oklahoma and northwestern Arkansas during the late afternoon and evening. Several of these supercells became tornadic and a few produced long-lived damaging tornadoes.
One such supercell developed and moved along the Oklahoma-Kansas border and then into southwestern Missouri. This storm produced a tornado in northeastern Craig County OK that remained on the ground for 29 miles in Oklahoma, continued for about 31 miles in Newton County MO, and finally dissipated about 15 miles into Barry County MO. It produced EF-4 damage in several locations, including Picher, a small town in north-central Ottawa County OK. Twenty-one fatalities, over 350 injuries, and an estimated $60 million in property damage resulted from this tornado in Oklahoma and Missouri. Six of the fatalities and about 150 injuries occurred in Picher OK.
Other strong tornadoes developed and moved across portions of Pittsburg and Latimer Counties. A EF-2 tornado was on the ground for about eight miles west of McAlester, damaging numerous homes in its path. Another EF-2 tornado developed southwest of Hartshorne in Pittsburg County and moved 19 miles before dissipating just east of Yanush in Latimer County. Four injuries resulted from that tornado and numerous homes were severely damaged or destroyed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 10, 10:43 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 1143 AM CDT SAT MAY 10 2008 .UPDATE... ELEVATED CONVECTION HAS BEEN LESS NUMEROUS THAN EXPECTED WITH THE ACTIVITY REALLY BLOSSOMING DURING THE PAST HOUR OR SO JUST NORTHEAST OF OUR AREA. ONLY ISOLATED CONVECTION IS OCCURRING IN OUR FORECAST AREA AT THIS TIME. SOME CLEARING IS TAKING PLACE JUST TO THE WEST OF THE AREA AND EXPECT TO SEE QUITE A BIT OF SUNSHINE EARLY THIS AFTERNOON. THIS WILL AID IN THE RAPID DESTABILIZATION THAT WILL BE TAKING PLACE OVER THE NEXT SEVERAL HOURS. MAIN SURFACE LOW WILL ORGANIZE TO OUR NORTH THIS AFTERNOON AND UNDERGO RAPID DEEPENING THIS EVENING. WARM FRONT WILL CONTINUE TO LIFT NORTH ACROSS THE AREA THIS AFTERNOON BEFORE DRYLINE RACES EAST ACROSS THE AREA LATER THIS AFTERNOON AND EVENING. ISOLATED TO SCATTERED ELEVATED STORMS WILL POSE A HAIL THREAT EARLY THIS AFTERNOON BUT THE MORE WIDESPREAD AND SIGNIFICANT SEVERE WEATHER THREAT WILL HOLD OFF UNTIL MID TO LATE AFTERNOON. SURFACE BASED STORMS ARE EXPECTED TO EXPLODE ALONG BOTH THE RETREATING WARM FRONT AND THE DRYLINE BETWEEN 3 AND 4 PM WITH SIGNIFICANT SEVERE WEATHER LIKELY FROM THEN UNTIL AROUND 9 PM. TORNADOES...VERY LARGE HAIL AND DESTRUCTIVE WINDS WILL ALL BE LIKELY GIVEN THE SHEAR AND INSTABILITY THAT WILL RESIDE OVER THE AREA. THE GREATEST TORNADO POTENTIAL WILL LIKELY BE IN THE 4-6 PM TIME RANGE WITH LOW LEVEL SHEAR WEAKENING AFTER THAT TIME. FOR THE HEAVILY POPULATED TULSA METRO AREA...4-5 PM LOOKS TO BE THE TIME OF MOST CONCERN. OVERALL DID NOT MAKE MANY CHANGES TO THE GOING FORECAST WITH JUST A FEW FIRST PERIOD TWEAKS FOR CURRENT AND EXPECTED CONDITIONS. UPDATE ON THE WAY. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...05 LONG TERM....06 PLATE
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
530 AM CDT SAT MAY 10 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-102230-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
530 AM CDT SAT MAY 10 2008
...SEVERE THUNDERSTORMS EXPECTED TODAY...TORNADOES POSSIBLE...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA....EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET....AFTER 3PM...ENDING BY 9PM.
AREA AT GREATEST RISK...SOUTH OF A LINE FROM
HUNTSVILLE TO WEBBERS FALLS TO MCALESTER.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...ALL OF EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...10 AM.
DISCUSSION...
THUNDERSTORMS WILL DEVELOP THIS MORNING IN SOUTHWEST
OKLAHOMA AND SPREAD INTO EASTERN OKLAHOMA BY MID MORNING
AND INTO WESTERN ARKANSAS AROUND NOON. ELEVATED INSTABILITY
IS INCREASING ACROSS THE REGION THIS MORNING AS ARE
THE WIND SPEEDS ALOFT. SEVERAL OF THE STORMS ARE
EXPECTED TO BE SEVERE WITH LARGE HAIL TO GOLF BALL SIZE
LIKELY IN THE MOST INTENSE CELLS.
DURING THE AFTERNOON A WARM FRONT IS EXPECTED TO LIFT INTO
SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS AND ADDITIONAL
STORMS WILL DEVELOP NEAR THE WARM FRONT AND STORM BOUNDARY
AS A LOW PRESSURE SYSTEM TRACKS INTO NORTHEAST OKLAHOMA WITH
BOTH A COLD FRONT AND A DRY LINE. EXTREME INSTABILITY IS
FORECAST TO DEVELOP NEAR THE WARM FRONT WITH CAPE VALUES
POSSIBLY AS HIGH AS 4000 J/KG IN FAR SOUTHEAST OKLAHOMA
BY MID AFTERNOON.
OTHER STORM MAY DEVELOP AHEAD OF THE COLD FRONT AND DRY LINE
LATE TODAY IN NORTHEAST OKLAHOMA IF THE ATMOSPHERE CAN
RECOVER IN THE WAKE OF THE FIRST ROUND OF STORMS. IF THE
STORMS DEVELOP...A FEW OF THESE WILL LIKELY ALSO BECOME SEVERE
AS THEY MOVE TOWARD NORTHWEST ARKANSAS.
WIND FIELDS THROUGH THIS EVENING WILL SUPPORT BOTH SUPERCELLS
AND FAST MOVING LINES WITH DAMAGING WINDS...VERY LARGE HAIL
AND TORNADOES POSSIBLE. PRESENT INDICATIONS ARE THAT THE
GREATEST POTENTIAL FOR LONG-LIVED SUPERCELLS AND TORNADOES
WILL BE IN SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS WHERE
THE CELLS MAY BE ABLE TO STAY IN THE VERY FAVORABLE
ENVIRONMENT NEAR THE WARM FRONT FOR THE GREATEST PERIOD OF TIME.
WELL ORGANIZED SUPERCELLS DURING THIS EVENT WILL HAVE THE
POTENTIAL TO ALSO PRODUCE HAIL NEAR BASEBALL SIZE AND WINDS
TO 80 MPH.
IT SHOULD BE NOTED THAT IF THE MORNING AND EARLY AFTERNOON
STORMS ARE NOT TOO WIDESPREAD...THE WARM FRONT WILL BE
ABLE TO MAKE MORE PROGRESS TO THE NORTH. THIS WOULD
SPREAD THE THREAT FOR SIGNIFICANT SEVERE WEATHER NORTH INTO
PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. THEREFORE
EVERYONE IN THE REGION SHOULD CLOSELY MONITOR THE PROGRESS
OF THIS SPRING STORM SYSTEM.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK WILL BE NEEDED
TODAY. NET CONTROLLERS SHOULD PLAN FOR THE POSSIBILITY OF
ONE LONG ACTIVATION FROM THIS MORNING INTO THE EVENING.
EMERGENCY MANAGERS SHOULD ENSURE ALL COMMUNICATIONS MODES
FOR SEVERE WEATHER OPERATIONS ARE READY AND VISIT THE
DECISION SUPPORT PAGE FOR UPDATES THROUGH OUT THE DAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...HIGH WIND POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
EXTENDED DISCUSSION...
STRONG AND GUSTY WINDS WILL DEVELOP IN THE AREA BEHIND THE
CURRENT STORM SYSTEM AS IT DEEPENS RAPIDLY ONCE IT MOVES
EAST OF THE REGION.
THERE WILL BE THUNDERSTORM POTENTIAL AGAIN IN THE AREA
IN THE MIDDLE OF NEXT WEEK AS THE NEXT WEATHER SYSTEMS
DEVELOPS IN THE PLAINS.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1114 AM CDT SAT MAY 10 2008
OKZ066>068-070-101700-
CHEROKEE OK-MUSKOGEE OK-OKMULGEE OK-WAGONER OK-
1114 AM CDT SAT MAY 10 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL NOON CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHEASTERN OKMULGEE AND SOUTHEASTERN WAGONER
IN EAST CENTRAL OKLAHOMA
NORTHERN MUSKOGEE AND WESTERN CHEROKEE
AT 1114 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF HASKELL...MOVING NORTHEAST AT 45 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...WAGONER...
CHOSKA...TULLAHASSEE...PORTER...OKAY...STONEBLUFF...REDBIRD...
MUSKOGEE...JAMESVILLE...TAFT...FORT GIBSON AND HASKELL.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
LAT...LON 3578 9512 3565 9578 3582 9587 3608 9541
3608 9539
TIME...MOT...LOC 1614Z 247DEG 43KT 3577 9571The Tulsa radar (KINX), 41 km away, was scanning. The volume nearest the first event began at 16:50 UTC.
28 hail, 14 tornado, 3 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds estimated at 70 miles an hour blew down several large trees on the east side of Claremore.
A strong tornado severely damaged homes, snapped and uprooted numerous trees, and blew down power poles and power lines.
A tornado, witnessed by several trained storm spotters, touched down briefly in open country.
A tornado developed just south of the Oklahoma-Kansas border north-northwest of Welch. It moved rapidly east across northeastern Craig County, intensifying and widening as it moved into Ottawa County. In Craig County, the tornado destroyed several mobile homes, severely damaged about a dozen other homes, snapped or uprooted numerous trees, and blew down power poles and power lines.
A tornado formed and dissipated over Lake Eufaula. Several people witnessed this tornado including storm chasers affiliated with Tulsa television stations and fishermen on the lake.
A brief tornado produced minor tree damage northeast of town.
A tornado damaged trees just southwest of town. It was filmed by a helicopter crew from KFOR-TV in Oklahoma City and was witnessed by the public.
This tornado developed at 1620 cst in northeastern Craig County and continued into Ottawa County. The tornado moved rapidly eastward toward the town of Picher where it destroyed about 200 homes, killed six people, and injured another 150 people at about 540 pm. Damage in and around Picher was rated EF-4 on the Enhanced Fujita Scale.
The tornado began moving more southeasterly near Picher and struck the north side of Quapaw. While this tornado was beginning to weaken east of Quapaw, the supercell produced another tornado a few miles east-northeast of Quapaw that merged with this tornado just east of I-44. After the merger of the two tornadoes, a single tornadic circulation reintensified and became about a mile wide for several miles before moving into Newton County MO.
A storm chaser filmed a tornado northwest of town. It occurred in a remote area of the county, and thus a ground survey could not be conducted.
A tornado destroyed mobile homes, severely damaged permanent homes, snapped or uprooted numerous trees, destroyed barns and outbuildings, and blew down power poles and power lines. This tornado continued into Latimer County.
This tornado developed from the Picher supercell and moved east-southeast eventually merging with the then decaying Picher tornado. The merger apparently reintensified the original tornadic circulation as it quickly became a mile-wide just north of Peoria. A NWS storm survey found extensive tree damage associated with this second tornado prior to its aforementioned merger with the original tornado.
Thunderstorm winds estimated at 70 miles an hour blew several trees down onto a county road just south of Proctor.
Thunderstorm winds estimated at 70 miles an hour blew down a few trees.
This tornado continued from Pittsburg County. As it moved into Latimer County, the tornado destroyed a double-wide mobile home, severely damaged another home and barn, and rolled an F350 pickup truck about 50 yards. Numerous trees were snapped or uprooted as the tornado approached Yanush. In Yanush, about 50 homes were damaged, eight of those were destroyed along with one business. Numerous sheds, barns, and outbuildings were destroyed. Numerous trees and power lines were blown down.
This tornado developed northeast of Daisy in Atoka County and moved into northwestern Pushmataha County, uprooting and snapping numerous trees.
An NWS storm survey determined that a tornado snapped or uprooted numerous trees north of town.
A tornado snapped or uprooted several trees along Indian Highway.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Ottawa | 2008-05-10 | 80 | Female | Permanent Home | Direct |
| Tornado, Ottawa | 2008-05-10 | 30 | Female | Permanent Home | Direct |
| Tornado, Ottawa | 2008-05-10 | 48 | Female | Permanent Home | Direct |
| Tornado, Ottawa | 2008-05-10 | 20 | Male | Vehicle/Towed Trailer | Direct |
| Tornado, Ottawa | 2008-05-10 | 19 | Female | Vehicle/Towed Trailer | Direct |
| Tornado, Ottawa | 2008-05-10 | 28 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103640, 103642, 103644, 103645, 103646, 103647, 103649, 103650, 103651, 103653, 103654, 103655, 103657, 103658, 103659, 108850, 103660, 103662, 103663, 108851, 109023, 108852, 108853, 108854, 109027, 108855, 103668, 103670, 109035, 103672, 103673, 103674, 108859, 103665, 103675, 107204, 109040, 103676, 103677, 103678, and more.